Jump to content


Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Photo

Methotrexate Injections


  • Please log in to reply
9 replies to this topic

#1 heddy

heddy

    Bronze Member

  • Members
  • PipPip
  • 16 posts
  • Location:Victoria Australia

Posted 06 November 2006 - 06:33 PM

Hello,
I had an appointment with my rheumatologist yesterday, and have come away with a better attitude than I went in with.
I am having a flare up of limited Ssc with heart palpitations and very sore hands, the raynauds is going very silly, my tongue goes grey and feels tingly and my fatigue is back.

My doctor and I have decided I need to go back on Methotrexate, I was on the tablets at the start of the year and they worked but made me very sick.
So I will be having the weekly injection. My general practitioner will give me my first couple and then I will have a go at injecting myself.

I recently went to a seminar for people with scleroderma and came away feeling more positive about living with the disease long term. The new drugs and the knowledge that constant monitoring is essential, as well as knowing what can happen if the disease is not treated has made me less afraid of tackling the symtoms head on.

I also wish to thank everyone on the board for all the feedback on the treatments they are recieving. The comments on injectable methotrexate have given me the courage to tell my doctor that 'yes I am willing to try it'.

Thankyou and best wishes to everyone

#2 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 07 November 2006 - 03:26 AM

Heddy,
Thanks for the update. I'm glad you are willing to go the injectable route with the MTX. From everything I have read, it's actually easier on the organs, specifically the liver, than the pill form. My hubby gave me my first few injections then I took them over after a few weeks. It was a piece of cake. Remember that it does take a few months to feel the effects of the MTX, so be patient. I do hope you start feeling better soon.

I'm glad to hear your attitude about living with this disease! A positive attitude is some of our best medicine.

Big Hugs,
Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#3 debonair susie

debonair susie

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,638 posts
  • Location:(United States)

Posted 07 November 2006 - 08:31 AM

Hi Heddy,
It was good to hear (from you) about your positive experience... coming away from the seminar and feeling as you now do. That's encouraging!
I'm also glad you've decided to give the MTX injections a try. Though I only injected once/wk, I did so for nine years.
Pease keep us posted on how you do.

Hugs, Susie
Special Hugs,

Susie Kraft
ISN Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#4 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,890 posts

Posted 07 November 2006 - 11:54 AM

For those of you on MTX, did you have any side effects? My rheumatologist briefly mentioned going to this at my next visit which is Dec. 8th, so I want to be prepared if he brings it up again.

Thanks, Sweet

Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#5 adensmore

adensmore

    Senior Bronze Member

  • Members
  • PipPipPip
  • 36 posts
  • Location:Raleigh, NC

Posted 08 November 2006 - 04:06 AM

Hi Sweet,

I've been on injectible MTX for 2 1/2 years. I started out with the pills, but they wreaked havoc on my digestive system, so I switched. I give my self the injections. It's no big deal. I have no negative side effects from the injectible MTX. My joints are still swollen, but they don't hurt anymore. If I am late taking my shot I can definetely tell.

Good luck, I couldn't live without it.

April

#6 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 08 November 2006 - 04:31 AM

Sweet
I've been on MTX for 3 years with no side effects other than some hair thinning. It looks like you have tons of hair so you probably won't even notice. :)
I may have to go off it soon because, in very rare cases, it can cause lung toxicity and that may be part of my lung problems right now.
You will need to get your liver enyzmes monitored regularly and take folic acid every day to prevent mouths sore and other possible side effects.
For me, MTX was the drug that stopped the fast progression of my disease 3 years ago so it did wonders for me.
Good luck with it if you decide to go that route.
Big Hugs,
Janey

#7 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,890 posts

Posted 08 November 2006 - 06:21 AM

April and Janey,

Thanks for the info. Everytime he brings it up, I try to side step it becuase I don't want to be on too many drugs. But it sure sounds like it could help from what you are saying. So if he brings it up again, I'll be more receptive.

Janey, I have a ton of hair, so a little thinning would be nice actually lol

Love Sweet

Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#8 scampie5

scampie5

    Silver Member

  • Members
  • PipPipPipPip
  • 158 posts

Posted 11 November 2006 - 12:06 PM

Hi I wasrecently put on Methrotrexate even thou my specalist did not want me to go on this because of my lung involvment I had an allergiy reacation to the first medication they put me on any way I did start this with folic acid which iwas sure I waas alleric to after three weeks a came out in some hives and have not been able to bring myself to take the medication again I have not told me specalist I do not know what to do I am unsure as to what this mediacaton will do for me if any thing and find the whole thing very scary I have terrible allergys to medication this does not help as I always feel that this will happen again bringing me out in hives this scares me more that than any thing else as I get anaphaltic shock I just do not know what to do I was ment to go to the royal free hospital but still have not recieved an appointment and do not have another appointment with the specalist unitll march sorry for my windging Lynn

#9 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 11 November 2006 - 04:20 PM

Lynn,
I'm sorry to read that you had such a bad reaction to MTX. It's weird how the same drug affects people so differently. I haven't had any problems with MTX, but now that I've developed lung problems, my pulmonary doctor and rheumatologist want me off it. They put me on Imuran which I took for 3 weeks but had a toxic reaction to that and had to come off it. So I'm back on MTX and looking at what's next. I hope you find a drug that you can tolerate. We have enough problems with the disease. We don't need the drugs adding more.
Big Hugs,
Janey

#10 Susiebuilder

Susiebuilder

    Newbie

  • Members
  • Pip
  • 7 posts

Posted 15 November 2006 - 06:18 AM

Hi, my son has been on MTX injections (25mg once a week) for about four months. He had a very bad reaction to the first shot, so they cut it way down and worked him up to the full dose. Now, he has very little reaction. He skin is loosening somewhat, and his morphea is going away. He occasionally has some lightheadedness and occasionally a headache for part of a day. He takes it late Saturday, so he has Sunday to get over any side effects if there are any.

Good luck, Susan